Texas, 2014

Winter Weather in Texas, February 9 to 10, 2014

February 9 to 10, 2014 · NWS LUB · 1 event in 1 county or zone

On the afternoon of the ninth, a slow moving cold front moved into the Rolling Plains bringing significant low level moisture behind the front. During the evening hours, light freezing drizzle and freezing fog began to form creating patchy black ice on area roadways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the afternoon of the ninth, a slow moving cold front moved into the Rolling Plains bringing significant low level moisture behind the front. During the evening hours, light freezing drizzle and freezing fog began to form creating patchy black ice on area roadways. At around 0100 CST on the tenth, a van traveling through Cottle County, a few miles west of Paducah, encountered black ice which resulted in the van overturning and ejecting several individuals. There were no fatalities but several injuries reported with the traffic accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 9, 5:32 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Feb 9, 5:32 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CST SUN FEB 9 2014

.AVIATION...
IFR TO LIFR CONDITIONS BEHIND A COLD FRONT EXPECTED TO PERSIST
OVERNIGHT BEFORE LIFTING INTO MVFR CATEGORY AROUND 18Z MONDAY. MAY
SEE SOME LIGHT FREEZING DRIZZLE TONIGHT FAVORING KCDS OVER KLBB.

&&

.PREV DISCUSSION... /ISSUED 345 PM CST SUN FEB 9 2014/

SHORT TERM...
LOW STRATUS CONTINUES TO MAKE HEADWAY SOUTHWESTWARD RIGHT TO THE
EDGE OF THE CAPROCK BEHIND A COLD FRONT POSITIONED FROM ABOUT DORA
TO MORTON TO LEVELLAND TO LAMESA. THE WELL-ADVERTISED VARIANCE IN
TEMPERATURES CONTINUES TO BE IN PLACE...WITH NORTH AND EASTERN ZONES
SITTING IN THE UPPER 20S TO MID 30S WHILE BROWNFIELD AND PLAINS ARE
CURRENTLY AT 74 DEGREES.

OVERCAST SKIES WILL IMPACT THE ENTIRE AREA BY MID EVENING WITH CLOUD
BASES LOWERING AND VISIBILITIES DECREASING. GRADUALLY TRANSITIONED
LIGHT FREEZING DRIZZLE AND FREEZING FOG FROM EAST TO WEST OVERNIGHT
IN ACCORDANCE WITH IMPROVING LOW LEVEL SATURATION AND WEAK LIFT
OWING TO UPSLOPE FLOW. HOWEVER...NOT EXPECTING ANYTHING IN THE WAY
OF ICE ACCUMULATION AS SOUNDING PROFILES CONTINUE TO APPEAR ANEMIC
IN TERMS OF SUPPORTING FAVORABLE ENOUGH PRECIPITATION PROCESSES FOR
MEASURABLE AMOUNTS. WEAK OMEGA PROFILES WITH A SHALLOW SATURATED
LAYER IN THE LOWEST FEW THOUSAND FEET SHOULD SPELL NOTHING MORE THAN
DRIZZLE. WILL HAVE TO MONITOR FOG DEVELOPMENT AS TEMPERATURES IN THE
UPPER TEENS-MID 20S WILL BE MORE THAN SUFFICIENT TO SUPPORT THE
FREEZING OF MOISTURE ON SURFACES/ROADWAYS. NOT CONFIDENT ENOUGH AT
THIS POINT IN TIMING/AREAL EXTENT OF WIDESPREAD DEVELOPMENT TO ISSUE
AN ADVISORY...BUT WILL HIGHLIGHT MENTION IN THE HWO.

LOW CLOUDS WILL KEEP THE AREA SOCKED IN MONDAY WITH AREAS OF
FREEZING DRIZZLE CONTINUING ACROSS MUCH OF THE REGION INTO THE
MORNING HOURS. SHOULD SEE JUST ENOUGH MIXING RIGHT AT THE SURFACE
DURING THE AFTERNOON TO LIFT CLOUD DECKS SO THAT ANY MOISTURE
EVAPORATES/SUBLIMATES BEFORE REACHING THE GROUND. MUCH MORE
UNIFORMITY EXPECTED IN TERMS OF MAXIMUM TEMPERATURES...WITH A RAW
DAY TOPPING OUT IN THE UPPER 20S ACROSS THE FAR SOUTHEAST PANHANDLE
AND ROLLING PLAINS AND LOW-MID 30S NEAR AND WEST OF THE
ESCARPMENT.

LONG TERM...
AFTER TRENDING DRIER EARLY YESTERDAY...THE MORNING MODEL RUNS HAVE
BEEN A BIT MORE BULLISH ON COVERAGE AND AMOUNT OF PRECIPITATION
ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. WHILE THE OVERALL
PRECIPITATION AMOUNTS SHOULD STILL BE LIGHT...IT APPEARS A LITTLE
MORE LIKELY THAT WE COULD SEE SOME AREAS RECEIVE UP TO TWO INCHES
OF SNOW AND SLEET...MAINLY ACROSS THE NRN AND ERN ZONES.

GUIDANCE IS IN GOOD AGREEMENT THAT THE UPPER WAVE WILL BE
APPROACHING THE CWFA MONDAY NIGHT...AND BE EAST OF THE AREA BY
LATE TUESDAY AFTERNOON. LIGHT WINTRY PRECIP IS EXPECTED TO DEVELOP
AND SPREAD OUT OF ERN NM MONDAY NIGHT...GENERALLY IN A NW TO SE
FASHION. THE BEST FORCING FOR ASCENT GENERALLY FAVORS OUR NW TO
NRN ZONES EARLY IN THE EVENT....SHIFTING TO THE CENTRAL ROLLING
PLAINS BY MIDDAY TUESDAY. FORECAST SOUNDINGS ARE STILL SHOWING THE
PRESENCE OF A MODERATELY STRONG WARM NOSE MONDAY NIGHT...MOST
PRONOUNCED IN THE SRN ROLLING PLAINS AS USUAL...THAT SLOWLY ERODES
DURING THE EVENT AS TEMPS COOL. WE/VE ADDED A FRZG RAIN MENTION
ACROSS THE SE AND STILL SHOW A MIX OF SNOW AND SLEET ALL BUT THE
NORTHWEST MONDAY NIGHT...GRADUALLY TRANSITIONING TO ALL SNOW FOR
MOST OF THE AREA. MOST AREAS SHOULD REMAIN VERY NEAR OR BELOW
FREEZING TUESDAY..ALTHOUGH WE COULD SEE SOME PARTIAL CLEARING AND
A BETTER WARM UP NEAR THE TX/NM STATE LINE TUESDAY AFTERNOON. AFTER
A CHILLY MORNING WED...TEMPS WILL BOUNCE BACK PRETTY
QUICKLY...WITH HIGHS IN THE 50S MOST AREAS...ALTHOUGH WE WILL
HAVE TO WATCH ANY AREAS WITH REMAINING SNOW TO MELT. TEMPS WILL
JUMP UP FURTHER ON THURSDAY UNDER DRY NW FLOW ALOFT. ABOVE NORMAL
TEMPS AND DRY CONDITIONS SHOULD CONTINUE THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. THERE MAY BE A SHALLOW FRONT OR TWO TO BRING A
SLIGHT COOL OFF...ESPECIALLY TO THE FAR SE TX PANHANDLE AND NRN
ROLLING PLAINS...BUT AT THIS TIME NO SIGNAL FOR ANY PRECIP.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        19  34  17  37  24 /   0  10  50  20   0
TULIA         18  29  16  35  22 /  10  10  50  30   0
PLAINVIEW     19  31  15  36  22 /  10  10  50  30   0
LEVELLAND     20  36  18  37  25 /  10  10  40  30   0
LUBBOCK       20  34  19  36  24 /  10  10  40  30   0
DENVER CITY   22  36  21  38  27 /   0  10  30  20   0
BROWNFIELD    21  36  19  37  25 /  10  10  30  20   0
CHILDRESS     19  28  21  31  20 /  10  10  40  40   0
SPUR          21  29  21  32  22 /  10  10  40  40   0
ASPERMONT     23  30  22  32  22 /  10  10  40  40   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Feb 9, 3:48 PM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CST SUN FEB 9 2014

TXZ021>044-102200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
348 PM CST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION

AREAS OF FREEZING FOG AND LIGHT FREEZING DRIZZLE WILL IMPACT MUCH
OF THE FAR SOUTHERN PANHANDLE...ROLLING PLAINS...AND EASTERN SOUTH
PLAINS INTO MONDAY MORNING...HOWEVER NO ACCUMULATIONS OF ICE ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM WILL PASS ACROSS WEST TEXAS MONDAY NIGHT INTO
TUESDAY. LIGHT ACCUMULATIONS OF SNOW AND SLEET ARE POSSIBLE ACROSS
THE OUTLOOK AREA DURING THIS TIME. OTHERWISE...THE THREAT OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cottle

When
February 9, 9:30 PM CST to February 10, 4:30 AM CST
Where
Cottle forecast zone
Injuries
0 direct, 4 indirect
Reported by
Emergency Manager
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487766.